Author + information
- Tyler Bloomer,
- Matthew Alexander,
- Daniel Lenihan,
- David Slosky,
- Jason Becker,
- Jeffrey Sosman,
- Douglas Johnson and
- Javid Moslehi
Background: Immune checkpoint inhibitors have expanded treatment options for a number of cancer types by enhancing anti-tumor immune responses. Specifically, ipilimumab, an anti-cytotoxic T-lymphocyte associated antigen 4 (CTLA-4) antibody, and nivolumab, an anti-programmed death 1 (PD-1) antibody, have demonstrated improved survival in patients with melanoma. Combination treatment with these agents results in improved response rates than with either agent alone. Commonly observed side effects, known as immune-related adverse events (irAEs), include colitis, arthritis, dermatitis, and pneumonitis. Recently at Vanderbilt University Medical Center, two patients developed fatal myocarditis and rhabdomyolysis as a result of receiving combination ipilimumab and nivolumab for metastatic melanoma. Thus, we aimed to investigate the incidence of myocarditis and rhabdomyolysis associated with these agents through a systematic review of the literature.
Methods: Phase I-III clinical trials investigating ipilimumab and nivolumab for any cancer type were identified using PubMed. We extended our search to include case reports and Phase I-III trials investigating two other immune checkpoint inhibitors, tremelimumab (CTLA-4 antibody) and pembrolizumab (PD-1 antibody).
Results: Our search yielded a total of 68 trials encompassing 10,531 patients. Of these patients, 6 developed myocarditis (1 fatal) and 69 patients experienced rhabdomyolysis, myositis, or myalgias of varying grades based upon the NCI's Common Terminology Criteria for Adverse Events. Four patients also died from cardiac-related issues. Of the 1,207 patients receiving both ipilimumab and nivolumab, 1 died from an arrhythmia, but there were no occurrences of myocarditis or rhabdomyolysis. Ten case reports were identified describing 3 cases of myocarditis, 2 cases of rhabdomyolysis, 4 cases of myositis, and 1 therapy-related cardiomyopathy.
Conclusions: The incidence of myocarditis and rhabdomyolysis appears to be low. However, our experience suggests that these irAEs, although rare, may become more recognizable with the expanding use of immune checkpoint inhibitors and their use in combination.
Poster Hall, Hall C
Sunday, March 19, 2017, 9:45 a.m.-10:30 a.m.
Session Title: The Evolving World of LVADs, Transplant and Other Novel Discoveries
Abstract Category: 13. Heart Failure and Cardiomyopathies: Clinical
Presentation Number: 1294-278
- 2017 American College of Cardiology Foundation